Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 36, NWS Wichita, KS

October 10, 20088 counties in Kansas

NWS Wichita, KS issued this wind advisory at Oct 10, 2008, 10:16 AM CDT for 8 counties in Kansas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2008, 10:16 AM CDT (15:16 UTC)
Expired
Oct 10, 2008, 6:26 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 386 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
386 m²/s²
0-3 km storm-relative helicity
476 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 101516
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1016 AM CDT FRI OCT 10 2008

KSZ032-033-047>051-067-102330-
/O.NEW.KICT.WI.Y.0036.081010T1516Z-081011T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON
1016 AM CDT FRI OCT 10 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

STRONG SOUTH WINDS WILL PREVAIL THROUGH THE DAY ACROSS CENTRAL
KANSAS. WIND SPEEDS WILL INCREASE INTO THE LOW 30 MPH RANGE WITH
GUSTS POSSIBLY REACHING TO NEAR 45 MPH. AS SUNSET APPROACHES...THE
WIND SPEEDS SHOULD BEGIN TO SUBSIDE SLIGHTLY. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

CHANCE
1 follow-up statement
000 
WWUS73 KICT 102326
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
626 PM CDT FRI OCT 10 2008

KSZ032-033-047>051-067-110030-
/O.CAN.KICT.WI.Y.0036.000000T0000Z-081011T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON
626 PM CDT FRI OCT 10 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

SOUTHEASTERLY WIND SPEEDS HAVE DROPPED BELOW ADVISORY CRITERIA AND WILL
CONTINUE TO DIMINISH SOME THIS EVENING. THEREFORE THE WIND
ADVISORY HAS BEEN CANCELLED. 

$$

JMC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 10, 6:41 AM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Oct 10, 6:41 AM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
641 AM CDT FRI OCT 10 2008

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AREA VAD WIND PROFILES SUGGEST LOW LEVEL WIND SHEAR CONDITIONS
POSSIBLE ACROSS SOUTH CENTRAL KANSAS AROUND DAWN...AND HAVE
INCLUDED AT KICT/KHUT. OTHERWISE...EXPECT GRADIENT WIND WILL BE
ENHANCED BY LOW LEVEL MIXING OF HIGHER MOMENTUM AIR WITH DIURNAL
HEATING INTO MIDDAY/AFTERNOON. STRONGEST WINDS/GUSTS TO OCCUR
ACROSS CENTRAL KANSAS. VFR CONDITIONS TO PREVAIL THROUGH THE
FORECAST VALID PERIOD.

KED

&&

.PREV DISCUSSION... /ISSUED 347 AM CDT FRI OCT 10 2008/

DISCUSSION...
DECENT UPPER WAVE IS CURRENTLY PROGRESSING THROUGH THE TX PANHANDLE
INTO WESTERN OK. MODEST MOISTURE TRANSPORT AND ISENTROPIC ASCENT IN
THE 700-600MB LAYER SHOULD RESULT IN SOME SPROUTY ALTOCUMULUS THIS
MORNING ACROSS SOUTHERN/SOUTHWEST COUNTIES...BUT LIMITED MOISTURE
SHOULD PRECLUDE ANYTHING OTHER THAN A FEW SPRINKLES.

OTHERWISE...CONTEMPLATED A WIND ADVISORY TODAY FOR PORTIONS OF
CENTRAL KS...AS LOW PRESSURE STRENGTHENS OUT WEST AHEAD OF A
POWERFUL WESTERN CONUS MID/UPPER TROUGH. AFTER INTEROFFICE
COORDINATION...DECIDED AGAINST IT AND WILL ALLOW DAY SHIFT TO
REASSESS. WOULDNT BE SURPRISED THOUGH IF AN ADVISORY IS NEEDED
FOR ROUGHLY BARTON AND RUSSELL COUNTIES ON WESTWARD.

ATTENTION THEN TURNS TO SHOWER/THUNDERSTORM POTENTIAL FROM LATE
SATURDAY THROUGH EARLY-MID NEXT WEEK. THE CULPRIT WILL BE A
PERSISTENT LONGWAVE TROUGH AND VARIOUS SHORTWAVES ROTATING THROUGH
THE TROUGH OVER THE ROCKIES...WHICH WILL SLOW DOWN THE EASTWARD
PROGRESSION OF A STRONG COLD FRONT PUSHING EAST ACROSS THE
HEARTLAND. ADDITIONALLY...REMNANTS OF HURRICANE NORBERT WILL GET
CAUGHT UP IN THE PERSISTENT AND STRONG SOUTHWEST FLOW ALOFT...WHICH
WILL INCREASE ATMOSPHERIC MOISTURE ACROSS THE AREA AHEAD OF THE
FRONT. CONFIDENCE CONTINUES TO INCREASE THAT ALL THESE INGREDIENTS
WILL COME TOGETHER TO PRODUCE HEAVY RAINFALL AMOUNTS SOMEWHERE
ACROSS THE FORECAST AREA SOMETIME LATE SUNDAY NIGHT THROUGH
TUESDAY...AND MAYBE EVEN INTO TUESDAY NIGHT. GFS AND ECMWF MODELS
ARE COMING INTO BETTER AGREEMENT WITH A SLOWER SOLUTION...HOLDING
SHORTWAVE ENERGY OUT WEST LONGER...AND ACTING TO SLOW THE EASTWARD
PROGRESSION OF THE FRONT...AND LEAD TO A POTENTIALLY PROLONGED HEAVY
RAIN EVENT...ESPECIALLY GIVEN THE FACT THAT RICH SUBTROPICAL
MOISTURE FROM HURRICANE NORBERT REMNANTS WILL BE OVER THE AREA.
SEVERAL ASPECTS OF THIS SCENARIO LOOK EERILY SIMILAR TO SEPTEMBER
12TH...WHEN WEST WICHITA RECEIVED OVER 10 INCHES OF RAIN. NOT TO SAY
THIS EXACT SAME THING WILL HAPPEN...AS THERE REMAINS QUITE A BIT OF
UNCERTAINTY BETWEEN THE MODELS ON WHERE THE HEAVIEST RAINFALL AXIS
WILL OCCUR. HOWEVER...CONFIDENCE IS HIGH THAT SOMEONE ACROSS THE
WICHITA FORECAST AREA WILL RECEIVE SOME HEFTY RAINFALL AMOUNTS LATE
SUNDAY NIGHT THROUGH TUESDAY...POSSIBLY UPWARDS OF 3-5 INCHES...AND
POTENTIALLY EVEN HIGHER.

STAY TUNED FOR LATER FORECASTS REGARDING THIS DEVELOPING WET
PATTERN. THE EXPECTED LOCATION OF THE HEAVIEST RAINFALL AXIS SHOULD
BECOME MORE APPARENT OVER THE NEXT FEW DAYS.

KLEINSASSER

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LEE LOW OVER ERN CO WILL REMAIN IN PLACE TONIGHT...AND THEN
STRENGTHEN SOME ON FRIDAY. S-SELY WINDS TONIGHT WILL STRENGTHEN TO
WINDY CONDITIONS TOWARD MIDDAY FRI. STRONGEST GUSTS OF 30-35KT
EXPECTED MIDDAY INTO THE PM HOURS FRI IN CENTRAL KS...UNDERNEATH
THE LOW-LEVEL JET AXIS WHERE 1000-850 LAPSE RATES WILL BE STEEPER
RESULTING IN STRONG MIXING.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    81  59  81  64 /  10  10  10  20
HUTCHINSON      80  59  81  64 /  10  10  10  30
NEWTON          81  59  81  64 /  10  10  10  20
ELDORADO        80  58  81  64 /  10  10  10  10
WINFIELD-KWLD   82  60  82  64 /  10  10  10  20
RUSSELL         79  60  78  63 /   0  10  30  40
GREAT BEND      79  60  78  63 /  10  10  30  40
SALINA          81  61  80  63 /   0  10  10  30
MCPHERSON       81  60  80  63 /  10  10  10  30
COFFEYVILLE     80  58  82  64 /  10  10  10  10
CHANUTE         78  57  82  64 /  10  10  10  10
IOLA            78  57  82  63 /  10  10  10  10
PARSONS-KPPF    80  58  82  64 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 10, 4:49 AM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
449 AM CDT FRI OCT 10 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
449 AM CDT FRI OCT 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SUSTAINED SOUTHERLY WINDS OF 25 TO 35 MPH...WITH GUSTS TO 40 MPH
COULD AFFECT PORTIONS OF CENTRAL KANSAS THIS AFTERNOON AND
EVENING...AS LOW PRESSURE STRENGTHENS ACROSS THE WESTERN STATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL FOR A PROLONGED PERIOD OF HEAVY RAINFALL...EMBEDDED
THUNDERSTORMS AND ASSOCIATED FLOODING CONCERNS CONTINUES TO BE A
GROWING POSSIBILITY FOR LATE SUNDAY THROUGH MONDAY NIGHT FOR AREAS
GENERALLY WEST OF THE FLINT HILLS...AND MAYBE EVEN EXTENDING
THROUGH TUESDAY AND TUESDAY NIGHT FOR SOUTHEAST KANSAS. THE
CULPRITS WILL BE A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED
SLOW MOVING COLD FRONT INTERACTING WITH REMNANTS OF HURRICANE
NORBERT...CURRENTLY OVER THE EASTERN PACIFIC. THE POTENTIAL EXISTS
FOR SOME AREAS TO RECEIVE 3 TO 4 INCHES OF RAIN...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE. PLEASE STAY TUNED FOR LATER
FORECASTS...AS THERE REMAINS QUITE A BIT OF UNCERTAINTY REGARDING
THE EXPECTED LOCATION OF THE HEAVIEST RAINFALL AXIS...BUT THIS
SHOULD BECOME MORE CLEAR OVER THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.